Opiate Addiction: Signs and Symptoms of Codeine Abuse
Codeine is used to treat cough and mild to moderate pain. As an opiate, some patients develop an opiate addiction due to its calming effects.
Although codeine is not as harmful as other opiate drugs, abusing it does not mean that it is safe. It can still cause opiate addiction and when it sets in, users will depend on the medication and may cause side effects just like other dangerous drugs.
Codeine is often abused because people think that is harmless. However, as a depressant, it slows down breathing. If it is taken in large doses, codeine may cause the user to cease breathing. This opiate is dangerous as it can also lead to overdose, seizures, coma and death.
The immediate side effects of codeine vary on the dosage of the drugs taken and the condition of the user. It can start with simple to moderate side effects, including: low blood pressure, nausea, drowsiness, dry mouth, dizziness, constipation, blurred vision and seizures.
Prolonged opiate addiction can alter the brain function, leading to strange behavior. Opiate addiction such as Codeine can cause various health problems such as: impaired memory, depression, muscle cramps, anxiety, liver damage, kidney damage, fatigue and death.
Codeine has withdrawal symptoms similar to morphine. The symptoms are not that serious compared with other painkillers such as as oxycodone or hydrocodone. Some addicts can even quit suddenly. However, some people return to abuse when they experience the discomfort of withdrawal symptoms.
People with heavy opiate addiction develop withdrawal symptoms a few hours after their last use. They experience moderate discomfort from the symptoms including:
Although the withdrawal symptoms are not really that serious, they can lead to other problems when left untreated. Instance, users may have dehydration and other symptoms can worsen and may cause life-threatening complications.
Quitting opiate addiction abruptly is the fastest way to get rid of the drugs from your system. However, users must be ready for severe withdrawal symptoms such as extreme drug cravings, which sometimes lead to the possibility of relapse.
In a treatment center, users are tapered off from their use of codeine. The amount of codeine is slowly restricted until the drugs are fully withdrawn from the user. The symptoms may last from some weeks to some months.